Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Pueblo, CO

July 26, 2005Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 26, 2005, 4:30 PM MDT for Pueblo County, Colorado. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2005, 4:30 PM MDT (22:30 UTC)
Expired
Jul 26, 2005, 4:55 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:35 PM MDTHAIL 0.756 Nw Rye, CO
Jul 26, 4:40 PM MDTHAIL 0.75Rye, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 262230
SVRPUB
COC101-262330-
/O.NEW.KPUB.SV.W.0149.050726T2230Z-050726T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO.

* UNTIL 530 PM MDT.

* AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
  SAN ISABEL...OR 28 MILES NORTHWEST OF WALSENBURG...AND WAS MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RYE BY 500 PM MDT.
  OVER COLORADO CITY BY 510 PM MDT.

WOODLAND ACRES IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3813 10504 3791 10504 3788 10500 3788 10489
      3790 10464

$$
2 follow-up statements
000 
WWUS55 KPUB 262245
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT TUE JUL 26 2005

COC101-262330-
/O.CON.KPUB.SV.W.0149.000000T0000Z-050726T2330Z/
PUEBLO CO-
444 PM MDT TUE JUL 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN PUEBLO
COUNTY UNTIL 530 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR
RYE...OR ABOUT 24 MILES NORTHWEST OF WALSENBURG...AND WAS MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER RYE THROUGH 500 PM MDT.
  OVER COLORADO CITY BY 500 PM MDT.

WOODLAND ACRES IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

PENNY SIZE HAIL HAS BEEN REPORTED IN 6 MILES NORTHWEST OF RYE AT 438 
PM.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

HEAVY RAIN WILL CAUSE HIGH WATER IN LOW LYING AREAS AND POSSIBLE
FLASH FLOODS. IF WATER IS ACROSS YOUR PATH...DO NOT CROSS IT. THE
PATH OR ROAD MAY BE WASHED OUT...AND THEREFORE THE WATER WILL BE MUCH
DEEPER THAN YOU THINK.

LAT...LON 3807 10499 3791 10504 3788 10500 3788 10489
      3789 10465

$$
000 
WWUS55 KPUB 262255
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT TUE JUL 26 2005

COC101-262305-
/O.CAN.KPUB.SV.W.0149.000000T0000Z-050726T2330Z/
PUEBLO CO-
455 PM MDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PUEBLO COUNTY HAS
BEEN CANCELED...

AT 451 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE 
OR PROPERTY IN THIS AREA.  

LAT...LON 3807 10499 3791 10504 3788 10500 3788 10489
      3789 10465

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:50 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
ISSUED BY NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT TUE JUL 26 2005

.SHORT TERM...
(TODAY AND TONIGHT)

A MOIST AND SLIGHTLY UNSTABLE AIRMASS LINGERS OVER THE EASTERN
PLAINS THIS AFTERNOON.  CLOUD COVER HAS HELD TEMPERATURES IN THE
UPPER 60S AND LOWER 70S SO FAR.  EASTERLY WINDS AT LOWER LEVELS HAVE
BEEN INCREASING OVER THE PAST COUPLE HOURS AS THE SURFACE HIGH
PRESSURE RIDGE BUILD INTO NORTHEAST COLORADO.  UP TO THIS
POINT...HAVE SEEN ONE THUNDERSTORM WITH LOCALLY HEAVY RAIN DEVELOP
AND MOVE OVER THE COLORADO SPRINGS AREA.  AS THE EASTERLY LOW LEVEL
WINDS CONTINUE THROUGH THE AFTERNOON...THE CHANCE OF SHOWERS
DEVELOPING ALONG THE HIGHER TERRAIN AND MOVING EASTWARD WILL
CONTINUE.  SATELLITE PICTURES ALSO SHOW CUMULUS DEVELOPMENT OVER THE
SAN JUANS AND SANGRE DE CRISTOS.  DRYING AND STABILIZATION WILL WAIT
UNTIL AFTER THE SUN SETS TO MOVE ACROSS THE FORECAST AREA.  WILL BE
CONTINUING THE FLASH FLOOD WATCH FOR THE MASON BURN AREA...IN CASE A
THUNDERSTORM WITH HEAVY RAIN MOVES ACROSS THE BURN.

WEDNESDAY...STRONG RIDGING ALOFT WILL BUILD OVER THE STATE AND BEGIN
CAPPING THE CONVECTION AND BEGINNING ANOTHER HOT SPELL.  HAVE HELD
ON TO 20 PERCENT POPS OVER THE MOUNTAINS AND ISOLATED COVERAGE ALONG
THE I-25 CORRIDOR.  EASTWARD ON THE PLAINS SHOULD BE DRY AND WARM.

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

MADE FEW CHANGES TO THE FORECAST PACKAGE IN THE LATTER PERIODS.  ALL
MODELS AGREE ON THE UPPER RIDGE REMAINING OVER THE SOUTHWESTERN U.S.
WITH MID LEVEL TEMPERATURES CLIMBING ENOUGH TO CAP MOST CONVECTION
ON THE PLAINS.  HIGH LEVEL MOISTURE WILL MOVE OVER THE REGION AT
TIMES...BUT THE MOUNTAINS WOULD BE THE ONLY PLACE TO HAVE ANY
CERTAINTY OF AFTERNOON SHOWER ACTIVITY.  DID NOT MAKE ANY CHANGES TO
THE TEMPERATURE...DEW POINT OR WIND GRIDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT FOR COZ079(MASON GULCH BURN SCAR).

&&

DANKERS
Hazardous weather outlook, Jul 26, 6:19 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
619 AM MDT TUE JUL 26 2005

COZ058>089-093>099-271300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
619 AM MDT TUE JUL 26 2005

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MDT THIS MORNING TO
TUESDAY EVENING FOR THE MASON GULCH BURN SCAR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AMPLE ATMOSPHERIC MOISTURE...ALONG WITH INCREASING LOW LEVEL UPSLOPE
FLOW AND EMBEDDED UPPER LEVEL DISTURBANCES...WILL LEAD TO THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE EASTERN MOUNTAINS AND IMMEDIATE ADJACENT PLAINS LATE THIS MORNING
AND AFTERNOON. THE MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING. POOR SOILS CAUSED BY THE FIRE ACROSS
THE MASON GULCH BURN SCAR....ALONG WITH THE POTENTIAL FOR HEAVY
RAIN...HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WARNING FOR THE
PORTIONS OF EASTERN CUSTER AND WESTERN PUEBLO COUNTIES ENCOMPASSING
THE MASON BURN SCAR...WITH FAST RUNOFF ALONG WITH MUD AND ASH FLOWS
POSSIBLE.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND HIGH MOUNTAIN VALLEYS
THIS AFTERNOON...WITH THE MAIN THREATS FROM STORMS INCLUDING CLOUD
TO GROUND LIGHTNING...WIND GUSTS UP TO 35 MPH AND LOCALLY HEAVY
RAIN. A MORE STABLE ENVIRONMENT IS IN PLACE ACROSS THE FAR SOUTHEAST
PLAINS TODAY...THOUGH A FEW ISOLATED SHOWERS AND THUNDERSTORMS
PRODUCING LOCALLY HEAVY RAIN...WILL STILL BE POSSIBLE THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOOK FOR ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO FROM WEDNESDAY THROUGH MONDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND HIGH VALLEYS. THE
MAIN THREAT FROM ANY THUNDERSTORM WILL BE HAIL UP TO 1/2 INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THE MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE EASTERN MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:36 PM MDTSevere Thunderstorm WarningPUBPueblo54 min
Jul 26, 4:24 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jul 26, 5:17 PM MDTSevere Thunderstorm WarningPUBFremont45 min
Jul 26, 5:45 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.